3 Drug Classes That Can Cause Raynaud's Disease

APRIL 21, 2016
Allison Gilchrist, Associate Editor
Patients taking drugs from certain classes should be educated about an alarming side effect.
 
A recent literature review published in the British Journal of Clinical Pharmacology identified 12 total drug classes that can cause Raynaud’s disease, a syndrome in which blood vessels constrict more than normal in response to cold temperatures or stress. The resultant lack of blood flow can cause numbness and pain.
 
In rare cases, blood circulation to fingers and toes can permanently diminish, leading to deformities. In very extreme, untreated cases, amputation may be necessary.
 
Drug-induced Raynaud’s is a “probably underestimated drug event,” the review authors hypothesized.
 
“Careful monitoring must be made and, if possible, alternative therapies that do not alter peripheral blood flow should be considered,” they advised.
 
Pharmacists should alert patients taking the following common drugs about the potential for this side effect.
 


SHARE THIS SHARE THIS
1
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs

SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.